For today’s post, I’m pulling an article out of the archives. A new study in the Archives of Internal Medicine found that statins—widely used cholesterol-lowering drugs—are linked to fatigue, particularly during exercise. In the study, women were more likely to be affected. The researchers note that they’d heard anecdotal reports from their patients for years about experiencing fatigue when they started the drugs, but this is the first study to link the two. And yet, because the symptoms often don’t show up right away, many patients and doctors don’t recognize that the fatigue and muscle aches (another common statin side effect) could be tied to statin use. The researchers suggest that if you’re taking a statin and notice fatigue, ask your doctor if you might do better on a lower dose or a different drug. If you’re a low-risk patient, you might be able to stop taking the drug altogether. You and your doctor will have to weigh the risks and benefits.
But what was really interesting to me was that no one involved in the study mentioned what it is about statins that might be causing that fatigue and achiness. I wrote an article for Dr. Andrew Weil’s Self Healing newsletter a few years ago that outlined some common prescription drugs and the nutritional imbalances they can cause, leading to side effects that are often reversible—if you know what to look for. It turns out that the statin class of drugs depletes your body’s stores of coenzyme Q10, and it’s that nutritional deficiency that seems to cause most of the side effects. Correct that deficiency with a supplement, and your symptoms may improve enough to allow you to stay on the statin. Other common drugs that can cause tricky-to-spot nutritional imbalances include antibiotics, blood pressure medications, diabetes drugs, and antidepressants. If you or someone you know is taking any of these drugs, I highly recommend checking out the article. If you’d like more information or have questions about another medication, a good resource is The Nutritional Cost of Drugs by Ross Pelton and James LaValle, the pharmacist I interviewed.